Colorado, 2015Avalanche in Colorado, March 5, 2015
March 5, 2015 · NWS GJT · 1 event in 1 county or zone
A soft slab avalanche was unintentionally triggered by a skier in the Pitkin Creek area of the Gore Range mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A soft slab avalanche was unintentionally triggered by a skier in the Pitkin Creek area of the Gore Range mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 4:18 AM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Mar 5, 4:18 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MST THU MAR 5 2015
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 402 AM MST THU MAR 5 2015
A QUIET WEATHER PATTERN CONTINUES INTO EARLY NEXT WEEK. A RIDGE
ALONG THE WEST COAST WILL KEEP A DRY AND COOL NW FLOW OVER THE
REGION. MORNING TEMPERATURES HAVE BEEN CHALLENGING FALLING WELL
BELOW GUIDANCE FOR MOST LOCATIONS. SOME SCATTERED TO BROKEN
STRATUS CLOUDS LINGERED OVER PORTIONS OF NW COLORADO OVERNIGHT
THAT ARE EXPECTED TO DISSOLVE THROUGH THE MORNING. AFTERNOON
TEMPERATURES WILL CLIMB ABOUT 5 DEGREES ABOVE WEDNESDAY AND THAT
MUCH AGAIN BY FRIDAY. CLEAR SKIES AND LIGHT WINDS WILL PRODUCE
ANOTHER COLD NIGHT TONIGHT.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 402 AM MST THU MAR 5 2015
THE BENIGN DRY WEATHER WITH WEAKENING NORTHWEST FLOW ALOFT WILL
CONTINUE INTO THE BEGINNING OF THE EXTENDED PERIOD. HIGH PRESSURE
WILL REMAIN A FIXTURE OVER THE WEST COAST. THE CLOSED LOW OFF BAJA
CALIFORNIA WILL FILL AND LIFT EAST SATURDAY AND SUNDAY OVER AZ AND
NM. IT WILL PHASE WITH A MINOR SHORTWAVE TROUGH CLIPPING NORTHERN
AND EASTERN CO. THE GFS IS WEAKER WITH THIS FEATURE IN THE
NORTHWESTERLY...WHILE THE ECMWF GIVES THE SHORTWAVE MORE AMPLITUDE
AND SLOWER MOVEMENT FROM NW TO SE. HAVE KEPT MORE CLOUD COVER NEAR
THE CONTINENTAL DIVIDE WITH LESS THE 15 PERCENT PCPN CHANCES. A
SECOND SIMILAR SHORTWAVE DROPS THROUGH THE AREA SUNDAY AND SUNDAY
NIGHT.
THE STRONG WEST COAST HIGH SHOWS THE FIRST SIGNS OF CRACKING
WEDNESDAY AND STRONGER TROUGH TRAVELING ALONG THE U.S. AND
CANADIAN BORDER SQUASH THE NORTHERN PORTION OF THE RIDGE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 402 AM MST THU MAR 5 2015
VFR CONDITIONS WILL DOMINATE. KSBS AND KHDN MAY HAVE OCNL CIGS BLO
050 UNTIL 18Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...CC
AVIATION...JOE
Hazardous weather outlook, Mar 5, 3:48 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 AM MST THU MAR 5 2015
COZ001>014-017>023-UTZ022>025-027>029-061100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
348 AM MST THU MAR 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THE NEXT CHANCE FOR SNOW IN THE MOUNTAINS AND MOSTLY RAIN AT LOWER
ELEVATIONS WILL COME NEXT WEDNESDAY...AS A PACIFIC STORM
APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. BUT YOU ARE ENCOURAGED TO
SHARE YOU STORM REPORTS WITH THE NATIONAL WEATHER SERVICE IN
GRAND JUNCTION.
CJC/JOE
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 5, 8:30 AM MST to 8:35 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A group of four touring the back country unintentionally triggered an avalanche in the Pitkin Creek area of the Gore Mountains. This avalanche broke in old snow and was around 2 feet deep, 500 feet wide and ran approximately 1600 vertical feet. One of the skiers was caught in the avalanche, carried approximately 1350 feet, and sustained a leg injury.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, March 5, 20151 death · 2 injured · 21 events
- Winter Storm and Heavy Snow in Delaware, March 5, 201523 injured · 4 events
- Winter Storm in Tennessee, March 5, 20151 death · 3 events
- Strong Wind in South Carolina, March 5, 20151 injured · $61,000 · 7 events
- Winter Storm in Virginia, March 5, 201529 events
- Sleet in Mississippi, March 5, 2015$3,000 · 23 events
- Heavy Snow and Winter Weather in New York, March 5, 201514 events
- Winter Weather in Virginia, March 5, 201513 events
- Winter Storm in Alabama, March 5, 201511 events
- Sleet and Winter Weather in Alabama, March 5, 20159 events
- Sleet in Louisiana, March 5, 20158 events
- Heavy Snow and Winter Weather in Massachusetts, March 5 to 6, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612378.